Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 72, NWS Birmingham, AL

May 31, 2004Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 31, 2004, 4:03 AM CDT for Jefferson County, Alabama. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 4:03 AM CDT (09:03 UTC)
Expired
May 31, 2004, 5:00 AM CDT
In force
57 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 46 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 3:45 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.1 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1655 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1655 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.7
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

128 
WUUS54 KBMX 310903
SVRBHM
ALC073-311000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
402 AM CDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN ALABAMA

* UNTIL 500 AM CDT

* AT 402 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS FROM 10 MILES WEST OF WEST          
  JEFFERSON TO NEAR TUSCALOOSA...MOVING EAST AT 55 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...BESSEMER...
BIRMINGHAM...BIRMINGHAM AIRPORT...CAHABA HEIGHTS...FULTONDALE...
GARDENDALE...GRAYSVILLE...HOMEWOOD...HUEYTOWN...KIMBERLY...MINOR...
MORRIS...PINSON...SYLVAN SPRINGS...TRUSSVILLE AND WARRIOR.

WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. IF YOU ARE 
IN THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3348 8728 3328 8701 3352 8660 3375 8659
          3384 8685

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 8:30 PM CDT, 7 hours 33 minutes earlier.

Area forecast discussion, May 30, 8:30 PM CDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 PM CDT SUN MAY 30 2004

.UPDATE...CURRENT FORECAST LOOKS FINE FOR NOW.  WILL DO AN UPDATE
AROUND 11 PM...AFTER TALKING WITH THE STORM PREDICTION CENTER.
WILL NEED TO REMOVE MIDNIGHT REFERENCE IN THE ZONES.
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 30, 8:02 PM CDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
802 PM CDT SUN MAY 30 2004

ALZ011>015-017>050-311500-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
802 PM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TONIGHT)...

...MODERATE RISK OF SEVERE STORMS FOR MARION...LAMAR...WINSTON...
FAYETTE AND WALKER COUNTIES...
...SLIGHT RISK OF SEVERE STORMS GENERALLY ALONG AND NORTH OF
INTERSTATE 20...

AN APPROACHING STORM SYSTEM WILL HELP SET-UP THE POTENTIAL FOR
SEVERE WEATHER ACROSS THE AREA OVERNIGHT INTO MEMORIAL DAY.

A VERY STRONG UPPER LEVEL LOW PRESSURE SYSTEM...AND ASSOCIATED
SURFACE COLD FRONT...WILL HELP SET OFF NUMEROUS SEVERE THUNDERSTORMS
OVERNIGHT. THESE STORMS ARE EXPECTED TO FORM A SQUALL LINE...OR
SEVERAL LINE SEGMENTS...AND PUSH TOWARDS THE SOUTHEAST OVERNIGHT
WITH THE COLD FRONT.  THIS WILL BRING A THREAT OF DAMAGING WINDS...
LARGE HAIL AND ISOLATED TORNADOES TO PORTIONS OF NORTH ALABAMA
TONIGHT.

AT THIS TIME...IT APPEARS THE MAIN THREAT OF SEVERE WEATHER TONIGHT
WILL COME AFTER MIDNIGHT IN THE WEST...AND SPREAD EAST DURING THE
EARLY MORNING HOURS.  ALTHOUGH THE MAIN THREAT IS DAMAGING WIND
GUSTS...ISOLATED TORNADOES CANNOT BE RULED OUT DUE TO THE UNUSUALLY
STRONG WIND SHEAR THAT WILL BE PRESENT.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

THE COLD FRONT WILL CONTINUE TO PUSH FURTHER SOUTH ON MONDAY...
CONTINUING THE THREAT OF SEVERE THUNDERSTORMS.

FOR MONDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE
ENTIRE COUNTY WARNING AREA. THERE WILL BE A LINGERING THREAT OF
SEVERE STORMS EARLY IN THE MORNING OVER NORTHERN AREAS...AND AGAIN
THE POSSIBILITY OF SEVERE STORM REDEVELOPMENT IN THE HEAT OF THE
AFTERNOON FOR AREAS SOUTH OF INTERSTATE 20.  ONCE AGAIN...THE PRIMARY
THREAT IS DAMAGING THUNDERSTORM WINDS.

AS THE FRONT STALLS ACROSS THE GULF COAST STATES...THERE WILL
CONTINUE TO BE A SMALL RISK OF STRONG TO SEVERE THUNDERSTORMS
OVERNIGHT MONDAY INTO TUESDAY MORNING.

CONDITIONS ARE EXPECTED TO FINALLY IMPROVE BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS SHOULD MONITOR THE
LATEST WEATHER CONDITIONS AND FORECASTS...AND BE READY FOR POSSIBLE
ACTIVATION OVERNIGHT AND MONDAY.

In the hours before

Special weather statement, May 30, 11:00 PM CDT, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 PM CDT SUN MAY 30 2004

ALZ011-012-310500-
LAMAR-MARION-
1100 PM CDT SUN MAY 30 2004

...TORNADO WATCH IN EFFECT UNTIL 4 AM...

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR AND MARION COUNTIES
UNTIL MIDNIGHT CDT...

A LINE OF THUNDERSTORMS WITH POTENTIALLY DAMAGING WINDS WILL
CONTINUE TO APPROACH LAMAR AND MARION COUNTIES THROUGH MIDNIGHT.
NUMEROUS WARNINGS HAVE BEEN ISSUED ACROSS SECTIONS OF MISSISSIPPI
AND IF THE LINE MAINTAINS ITS INTENSITY...WARNINGS WILL BE REQUIRED
AFTER MIDNIGHT.  DAMAGING WINDS AND ISOLATED TORNADOES WILL BE
POSSIBLE IN THE WATCH AREA.

HAVE A SEVERE WEATHER ACTION PLAN READY IN CASE A WARNING IS
REQUIRED.

LAT...LON 3377 8823 3374 8802 3426 8783 3429 8813
Local storm report, May 31, 1:06 AM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
106 AM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1235 AM     WIND DAMAGE      1 W HACKLEBURG          34.28N 87.85W
05/30/2004                   MARION             AL   EMA
            TREES DOWN ON HIGHWAY 43.

1235 AM     HAIL             1 W HACKLEBURG          34.28N 87.84W
05/30/2004  0.75 IN          MARION             AL   SPOTTER
            PENNY SIZE HAIL REPORTED 1 MILE WEST OF HACKELBURG.

1255 AM     WIND DAMAGE      1 SE HALEYVILLE         34.23N 87.60W
05/30/2004                   WINSTON            AL   PUBLIC
            TREES DOWN ON HIGHWAY 129 SO OF HALLEYVILLE.
Local storm report, May 31, 1:06 AM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
106 AM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1235 AM     WIND DAMAGE      1 W HACKLEBURG          34.28N 87.85W
05/30/2004                   MARION             AL   EMA
            TREES DOWN ON HIGHWAY 43.

1235 AM     HAIL             1 W HACKLEBURG          34.28N 87.84W
05/30/2004  0.75 IN          MARION             AL   SPOTTER
            PENNY SIZE HAIL REPORTED 1 MILE WEST OF HACKELBURG.

CORRECTED COUNTY
1255 AM     WIND DAMAGE      1 SE HALEYVILLE         34.23N 87.60W
05/30/2004                   MARION             AL
PUBLIC                    TREES DOWN ON HIGHWAY 129 SO OF
HALLEYVILLE.
Local storm report, May 31, 2:45 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
245 AM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1255 AM     WIND DAMAGE      4 N BRILLIANT           34.23N 87.60W
05/30/2004                   MARION             AL   PUBLIC
            TREES DOWN ON HIGHWAY 129 S OF HALLEYVILLE.

0100 AM     WIND DAMAGE      HALEYVILLE              34.24N 87.62W
05/31/2004                   WINSTON            AL   CITY POLICE
            TREE DOWNS IN AND AROUND HALLEYVILLE:  HIGHWAY 129,
            IN HALLEYVILLE ON KENNY DR. AND ON NEWBERRY RD.
Special weather statement, May 31, 2:55 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 AM CDT MON MAY 31 2004

ALZ011-014-310815-
MARION-WINSTON-

...COUNTIES CLEARED FROM TORNADO WATCH...

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM WATCH NUMBER #345...
  MARION          WINSTON

ALZ012-013-015-017>021-024-026-310815-
BLOUNT-CALHOUN-CHEROKEE-CLEBURNE-ETOWAH-FAYETTE-JEFFERSON-LAMAR-ST.
CLAIR-WALKER-

...COUNTIES REMAIN IN TORNADO WATCH...

THE FOLLOWING CONTIES REMAIN IN WATCH NUMBER #345...
  BLOUNT          CALHOUN         CHEROKEE        CLEBURNE
  ETOWAH          FAYETTE         JEFFERSON       LAMAR
  ST. CLAIR       WALKER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:54 PM CDTSevere Thunderstorm WarningBMXMarion66 min
May 31, 12:53 AM CDTSevere Thunderstorm WarningBMXWinston67 min
May 31, 12:57 AM CDTSevere Thunderstorm WarningBMXLamar, Marion48 min
May 31, 1:30 AM CDTSevere Thunderstorm WarningBMXFayette60 min
May 31, 3:12 AM CDTSevere Thunderstorm WarningBMXPickens48 min
May 31, 3:35 AM CDTSevere Thunderstorm WarningBMXTuscaloosa55 min
May 31, 4:39 AM CDTSevere Thunderstorm WarningBMXShelby66 min
May 31, 4:50 AM CDTSevere Thunderstorm WarningBMXSt. Clair40 min
May 31, 5:00 AM CDTSevere Thunderstorm WarningBMXChilton45 min
May 31, 5:07 AM CDTSevere Thunderstorm WarningBMXTalladega53 min
May 31, 5:09 AM CDTSevere Thunderstorm WarningBMXTalladega51 min
May 31, 5:10 AM CDTSevere Thunderstorm WarningBMXTalladega50 min
May 31, 5:21 AM CDTSevere Thunderstorm WarningBMXCoosa54 min
May 31, 5:29 AM CDTSevere Thunderstorm WarningBMXClay46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.